Ohio, 2025

Hail and Damaging Winds in Ohio, May 16, 2025

May 16, 2025 · NWS ILN · 42 events in 12 counties and zones

Showers and thunderstorms developed in the warm and unstable airmass of a low pressure system before a cold front moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed in the warm and unstable airmass of a low pressure system before a cold front moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 2:27 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, May 16, 2:27 PM EST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
327 PM EDT Fri May 16 2025

.SYNOPSIS...
Low pressure over the upper Midwest state and a trailing cold front
will bring thunderstorms this evening. High pressure will offer
breezy and mild conditions heading into the weekend. An upper level
low will bring cloudy and cooler weather early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Vigorous upper level low over the upper Midwest will combine with
elevated wind field to bring a severe storm threat this evening. EML
apparent on GOES Channel 10 imagery is shifting east from the middle
Mississippi Valley into the Ohio Valley this afternoon. This is
providing mid-level lapse rates from 7-8 degC per km. This, combined
with warm, humid conditions at the surface will be leading to SBCAPE
around or possibly exceeding 3000J/kg. The enhanced southwesterly to
westerly flow aloft will bring effective bulk shear in the range of
50-60 knots.

Current radar mosaic shows supercells in a north-south line crossing
the Mississippi River around STL. Latest CAMs including the HRRR and
MPAS grow these storms upscale into a QLCS -- with the potential for
a few discreet supercells ahead of it -- nearing our western
counties around 7-8PM. Based on the predicted environment, all
hazards will be possible with these storms, with straight line winds
being the biggest concern.

Fast forward motion will likely result in the storms exiting our
eastern counties by around midnight or shortly after. The rest of the
night should be relatively quiet with low temperatures dropping to
around 60 in the rain-cooled air.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Trailing surface cold front will push through the region Saturday
morning. In its wake, westerly winds will gust to 25-35 mph at times.
Mostly sunny skies will allow high temperatures to rise to the upper
60s in the northwest to lower-middle 70s in the southeast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mid level ridge will translate into the area early in the period,
but there are a number of models that show a weak short wave moving
through the ridge which could result in some showers making into the
Tri-State on Monday.

The ridge will get pinched off as a low tracks east out of the
central Plains on Tuesday. This low will get absorbed into another
low retrograding across southeast Canada on Wednesday. The large
merged low will then pivot eastward Thursday night into Friday. This
evolution will lead to several days of wet weather, with some
improvement late in the week. In addition, temperatures will be
below normal with Thursday looking to be the coolest day with
readings 10 degrees or more below normal.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Main aviation weather impact for this period will be an advancing
line of storms moving through most of the terminals early this
evening. While a few of the recent CAMs have backed off storm coverage,
the latest HRRR as well as the MPAS still show the storms currently
developing across Missouri growing upscale into a semi-continuous
squall line as they reach DAY, CVG, and LUK by around 23Z-00Z.
Damaging winds will be the main threat, so have kept the tempo group
for this.

Winds will shift more westerly behind a cold front set to arrive to
the region Saturday morning. This should allow for decreasing clouds
but gusty winds for the rest of the period.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 16, 6:28 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
728 PM EDT Fri May 16 2025

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
728 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Severe storms can be expected this evening. All severe hazards are
possible, including damaging winds in excess of 70 mph, very large
hail, and tornadoes, some of which could be strong.

In addition, locally heavy rain could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe reports to the National
Weather Service.

In the hours before

Special weather statement, May 16, 7:01 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
801 PM EDT Fri May 16 2025

OHZ026-034-035-042>044-051>053-060>062-170045-
Champaign OH-Montgomery OH-Logan OH-Auglaize OH-Darke OH-Shelby OH-
Hardin OH-Preble OH-Clark OH-Mercer OH-Miami OH-Greene OH-
801 PM EDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SHELBY...WESTERN
CHAMPAIGN...NORTHERN PREBLE...WESTERN LOGAN...DARKE...NORTHWESTERN
GREENE...WESTERN CLARK...NORTHERN MONTGOMERY...WESTERN HARDIN...
AUGLAIZE...MERCER AND MIAMI COUNTIES THROUGH 845 PM EDT...

At 800 PM EDT, strong thunderstorms were located along a line
extending from 7 miles east of Monroe to near New Paris, moving east
at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Fryburg, Englewood, Casstown, Union Corners, Newbern, Bradford,
Potsdam, Chickasaw, Lockington, Darke County Airport, West Milton,
New Madison, Covington, New Knoxville, Neptune, Fort Loramie, Kiser
Lake State Park, Interstate 70 at US Route 127, Wright-Patterson Afb,
and Yellow Springs.

This includes the following Interstates...
 I-70 in Ohio between mile markers 1 and 55.
 I-75 in Ohio between mile markers 56 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 300 AM EDT for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3975 8380 3983 8481 4073 8480 4073 8446
      4068 8445 4069 8422 4066 8422 4066 8411
      4064 8411 4065 8388 4082 8388 4082 8377
TIME...MOT...LOC 0000Z 262DEG 62KT 4074 8480 3977 8480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Clark

The radar

The Cincinnati radar (KILN), 113 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

22 hail, 20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 16, 7:31 PM EST to 7:33 PM EST
Where
Shelby County, Ft Loramie
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.350, -84.370

Multiple trees and a utility pole were downed.

Thunderstorm Wind, Auglaize

When
May 16, 7:35 PM EST to 7:37 PM EST
Where
Auglaize County, 0.69 mi N of New Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.440, -84.380

A tree was downed and a gutter was torn from a nearby residence.

Thunderstorm Wind, Shelby

When
May 16, 7:37 PM EST to 7:39 PM EST
Where
Shelby County, 0.53 mi W of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.280, -84.160

Multiple trees as well as some power lines were downed. In the same area, lightning struck a utility pole, causing a nearby tree to catch on fire.

Thunderstorm Wind, Shelby

When
May 16, 7:43 PM EST to 7:45 PM EST
Where
Shelby County, 0.87 mi SW of Anna
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.390, -84.180

Several trees, along with power poles and lines, were downed in the area.

Thunderstorm Wind, Shelby

When
May 16, 7:43 PM EST to 7:45 PM EST
Where
Shelby County, Botkins
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.470, -84.180

Several trees were downed along the roadway.

Hail, Butler

When
May 16, 7:58 PM EST to 8:00 PM EST
Where
Butler County, 0.87 mi SE of Hamilton Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.360, -84.510

Hail, Butler

When
May 16, 8:00 PM EST to 8:02 PM EST
Where
Butler County, 1.38 mi S of Oakland
Measured
1.5 in hail
Reported by
Public
Coordinates
39.450, -84.350

Hail, Butler

When
May 16, 8:00 PM EST to 8:02 PM EST
Where
Butler County, 1.38 mi N of Mayfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.500, -84.380

Hail, Butler

When
May 16, 8:03 PM EST to 8:05 PM EST
Where
Butler County, 1.07 mi E of Lemon
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -84.380

Hail, Warren

When
May 16, 8:05 PM EST to 8:07 PM EST
Where
Warren County, 1.74 mi ENE of Blue Ball
Measured
0.88 in hail
Reported by
Public
Coordinates
39.510, -84.300

Hail, Butler

When
May 16, 8:06 PM EST to 8:08 PM EST
Where
Butler County, 0.69 mi S of Kyles
Measured
2 in hail
Reported by
Public
Coordinates
39.410, -84.420

Thunderstorm Wind, Logan

When
May 16, 8:11 PM EST to 8:13 PM EST
Where
Logan County, 0.69 mi S of Rushsylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.460, -83.670

Several large trees were downed at a residence.

Thunderstorm Wind, Hardin

When
May 16, 8:13 PM EST to 8:15 PM EST
Where
Hardin County, 0.87 mi NW of Mc Guffey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.690, -83.790

A large tree was downed near the roadway.

Thunderstorm Wind, Warren

When
May 16, 8:20 PM EST to 8:22 PM EST
Where
Warren County, 0.53 mi W of Harveysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.500, -84.010

Multiple large trees were downed near the roadway.

Thunderstorm Wind, Madison

When
May 16, 8:34 PM EST to 8:36 PM EST
Where
Madison County, 2.14 mi NNE of Summerford
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.960, -83.490

Several tree limbs were downed.

Thunderstorm Wind, Clinton

When
May 16, 8:34 PM EST to 8:36 PM EST
Where
Clinton County, 1.27 mi WSW of Sligo
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.420, -83.950

A large tree was downed.

Thunderstorm Wind, Clinton

When
May 16, 8:35 PM EST to 8:37 PM EST
Where
Clinton County, 0.53 mi W of Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.400, -83.990

Multiple trees were downed.

Thunderstorm Wind, Clinton

When
May 16, 8:37 PM EST to 8:39 PM EST
Where
Clinton County, 0.53 mi E of Ogden
Measured
55 kt (63 mph) estimated gust
Property damage
$250
Reported by
NWS Employee
Coordinates
39.430, -83.910

Numerous large tree branches were downed.

Thunderstorm Wind, Clinton

When
May 16, 8:40 PM EST to 8:42 PM EST
Where
Clinton County, 2.76 mi ESE of Ogden
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.420, -83.870

A tree was downed onto the roadway.

Hail, Clinton

When
May 16, 8:42 PM EST to 8:44 PM EST
Where
Clinton County, 2.81 mi S of Ogden
Measured
1.25 in hail
Reported by
Public
Coordinates
39.390, -83.910

Thunderstorm Wind, Clinton

When
May 16, 8:42 PM EST to 8:44 PM EST
Where
Clinton County, 1.6 mi W of Wilmington
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.450, -83.860

A large healthy tree was downed. Other nearby trees had multiple limbs downed.

Hail, Clinton

When
May 16, 8:43 PM EST to 8:45 PM EST
Where
Clinton County, 1.6 mi W of Wilmington
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.450, -83.860

Thunderstorm Wind, Clinton

When
May 16, 8:43 PM EST to 8:45 PM EST
Where
Clinton County, Wilmington
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.450, -83.830

Several trees were downed and several other trees had large branches downed. A nearby home had roofing ductwork blown off.

Hail, Clinton

When
May 16, 8:44 PM EST to 8:46 PM EST
Where
Clinton County, 0.69 mi N of Cuba
Measured
1.75 in hail
Reported by
Public
Coordinates
39.360, -83.870

Hail, Clinton

When
May 16, 8:45 PM EST to 8:47 PM EST
Where
Clinton County, 2.24 mi WSW of Burtonville
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
39.390, -83.860

Hail, Clinton

When
May 16, 8:46 PM EST to 8:48 PM EST
Where
Clinton County, 0.69 mi S of Burtonville
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
39.390, -83.820

Hail, Clinton

When
May 16, 8:46 PM EST to 8:48 PM EST
Where
Clinton County, 0.87 mi NE of Wilmington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.460, -83.820

Hail, Clinton

When
May 16, 8:48 PM EST to 8:50 PM EST
Where
Clinton County, 0.53 mi W of Burtonville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.400, -83.830

Thunderstorm Wind, Delaware

When
May 16, 8:56 PM EST to 8:58 PM EST
Where
Delaware County, 2.96 mi NNW of Cheshire
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
40.270, -82.990

Numerous trees were downed.

Thunderstorm Wind, Delaware

When
May 16, 8:56 PM EST to 8:58 PM EST
Where
Delaware County, 2.96 mi NNW of Cheshire
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
40.270, -82.990

Numerous trees were downed.

Hail, Clinton

When
May 16, 9:01 PM EST to 9:03 PM EST
Where
Clinton County, 2.97 mi SE of Sabina
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.450, -83.610

Hail, Fayette

When
May 16, 9:03 PM EST to 9:05 PM EST
Where
Fayette County, 3.49 mi WSW of Good Hope
Measured
1.25 in hail
Reported by
Public
Coordinates
39.430, -83.590

Hail, Highland

When
May 16, 9:06 PM EST to 9:08 PM EST
Where
Highland County, 0.87 mi NE of Leesburg
Measured
2.5 in hail
Reported by
Public
Coordinates
39.360, -83.560

Hail, Fayette

When
May 16, 9:07 PM EST to 9:09 PM EST
Where
Fayette County, 0.53 mi E of New Martinsburg
Measured
2 in hail
Reported by
Public
Coordinates
39.400, -83.460

Hail, Fayette

When
May 16, 9:13 PM EST to 9:15 PM EST
Where
Fayette County, 0.87 mi NW of New Martinsburg
Measured
2 in hail
Reported by
Public
Coordinates
39.410, -83.480

Hail, Fayette

When
May 16, 9:18 PM EST to 9:20 PM EST
Where
Fayette County, 4.06 mi SSE of Rock Mills
Measured
2 in hail
Reported by
Public
Coordinates
39.380, -83.380

Thunderstorm Wind, Highland

When
May 16, 9:19 PM EST to 9:21 PM EST
Where
Highland County, 0.53 mi W of Greenfield
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.350, -83.390

A home and garage sustained siding damage from large hail.

Hail, Highland

When
May 16, 9:20 PM EST to 9:22 PM EST
Where
Highland County, 0.53 mi W of Greenfield
Measured
1.5 in hail
Reported by
Public
Coordinates
39.350, -83.390

Hail, Clinton

When
May 16, 9:45 PM EST to 9:47 PM EST
Where
Clinton County, 3.5 mi N of New Vienna
Measured
1.75 in hail
Reported by
Public
Coordinates
39.370, -83.690

Hail, Highland

When
May 16, 9:55 PM EST to 9:57 PM EST
Where
Highland County, 0.53 mi W of Greenfield
Measured
2.5 in hail
Reported by
Public
Coordinates
39.350, -83.390

Thunderstorm Wind, Hocking

When
May 16, 9:58 PM EST to 10:00 PM EST
Where
Hocking County, South Bloomingville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.420, -82.600

A tree was downed onto a home, causing damage.

Thunderstorm Wind, Hocking

When
May 16, 10:07 PM EST to 10:09 PM EST
Where
Hocking County, 0.87 mi NE of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.540, -82.410

Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247286, 1247287, 1247288, 1247290, 1247291, 1247261, 1247259, 1247260, 1247262, 1247258, 1247257, 1247292, 1247293, 1247295, 1247294, 1247296, 1250467, 1250472, 1250471, 1247263, 1250474, 1247264, 1250473, 1247265, 1247267, 1247268, 1247270, 1247269, 1250477, 1250478, 1247271, 1247273, 1247274, 1247277, 1247278, 1247279, 1250498, 1247280, 1247282, 1247283, and more.